Hail, Chesterfield
- When
- June 8, 10:47 AM EST
- Where
- Chesterfield County, 1.38 mi N of Matoaca
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.250, -77.480
Quarter size hail was reported near Matoaca Elementary School.
Scattered severe thunderstorms associated with a trough of low pressure produced large hail and damaging winds across portions of central, south central and eastern Virginia.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AKQ wrote it up.
Scattered severe thunderstorms associated with a trough of low pressure produced large hail and damaging winds across portions of central, south central and eastern Virginia.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jun 8, 9:09 AM EST, 1 hour 38 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Wakefield VA 1009 AM EDT Thu Jun 8 2023 .SYNOPSIS... The upper low will bring scattered showers and storms to the region today and Friday, before high pressure returns with dry weather and a warming trend for the upcoming weekend. Smoke from Canadian wildfires will persist through Friday. && .NEAR TERM /THROUGH TONIGHT/... As of 1010 AM Wednesday... GOES water vapor channels continue to depict a deep upper low centered over ME, with cyclonic flow from the Great Lakes/OH Valley to the Mid- Atlantic, and an embedded potent shortwave trough pushing across the central/southern Appalachians this morning. At the surface, a weak sfc low lingers over the local area. Temperatures range through the 60s. Early morning dense fog has lifted and the Dense Fog Advisory has expired. Concerning smoke, an Air Quality Alert remains in effect for all metro areas today and will continue the mention for all remaining zones in the HWO) (for rural areas not covered by the AQA). Some improvement has been observed locally this morning with regard to smoke. However, smoke has become rather dense in northern VA, and the HRRR smoke projections have been consistent showing this moving into central VA this afternoon, and to Hampton Roads by this evening. Confidence is low with regard to vsby restriction. However, vsby of 1-3sm is widespread in northern VA E of the Blue Ridge and this will likely move into central VA in the wake of the shortwave trough. Other than fog and HZ/smoke, the other main WX concern today will be from the aforementioned shortwave trough, which is forecast to track through southern VA and NC later this morning through early aftn. This timing will likely lead to an earlier than usual development of showers/tstms. GOES cloud phase distinction RGB and the visible channel depict a CU/AC field from n-central VA to the Eastern Shore with embedded showers and a few in-cloud lightning discharges. Have PoPs increasing to high chc for areas along and E of I-95 through 11am, lasting into the late aftn and will use coverage wording. Will again undercut MOS and NBM by a few degrees for highs due to the smoke. Highs will range from the low-mid 70s E to the mid- upper 70s W. While widespread severe storms are not expected today, steep mid level lapse are noted on BUFKIT forecast soundings from both the NAM and GFS (700-500mb lapse rates of 6.5 to 7C/Km). This often leads to "over- performing" days locally, particularly for hail, though the slightly cooler low levels due to the smoke may act to inhibit the strength of the convection to some extent. Either way, will mention the threat for a few strong storms in the HWO. The timing of the shortwave and early start time may lead to an earlier end than usual w/ mainly dry conditions before sunset. Also, w/ a decent dew pt boundary (dry W-higher E), expect mainly dry conditions today in the piedmont. Becoming mostly clear tonight (aside from HZ) with lows in the upper 40s/lower 50s W to the mid/upper 50s toward the coast. && .SHORT TERM /FRIDAY THROUGH SATURDAY/... As of 330 AM Thursday... For Friday, the forecast is for the final shortwave to rotate through the upper trough as it finally exits to the coast by Friday night. Timing looks to be during the aftn so expect a dry morning, with aftn convection. Aftn PoPs for showers/tstms range from only 10-15% SW to 30-40% along and to the N/NE of the I-64 corridor. High temperatures will range from the mid 70s N/NE to the upper 70s/around 80F SW. Dry Saturday as the upper trough will have finally retreated to the NE as an upper level ridge across the central CONUS expands to the E. Smoke may finally clear out (and become confined more to the N/NE of the local area) behind the upper trough axis. High temperatures range from the lower to mid 80s. && .LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... As of 415 AM Thursday... The medium range period looks to become more typical of June as the upper trough will be replaced (briefly) by a weak upper ridge on Sunday (the first hint of ridging developing over the area in quite a while (2+ weeks). This will likely allow temperatures to rebound a little above seasonal norms with highs in the mid 80s to around 90F Sunday in advance of the next system. Another cut off upper low then forms over the Upper Great Lakes region and slowly moves E into Monday. Associated 500 mb shortwave trough will also pivot across the OH River Valley into the Appalachians. The models differ a bit with timing and strength of a warm front pushing through the region late Sunday. Will maintain slight chc PoPs in the piedmont Sun aftn but most of the storms should stay W through sunset, with 20-30% PoPs Sun night/early Mon. The main sfc feature with this system will be a cold front that crosses the area Monday aftn into early Tuesday. This looks to bring the next chance of rather widespread showers/rain to area, with thunderstorms also possible if the FROPA occurs during the favorable diurnal window. Rather good agreement between the global models on the precip footprint, so have maintained PoPs up into the 60-70% range areawide for Monday aftn and evening. Highs in the lower- mid 80s Mon with noticeably more humid conditions (dew pts upper 60s/near 70F). Broad troughing then remains over the area through the middle of next week with embedded shortwaves also sliding E. However, the current depiction of the sfc features keeps the local area in more of a low level W to SW flow Tue-Wed so while this pattern would favor daily chances of mainly diurnal showers/tstms, temperatures would be near normal with highs in the low-mid 80s, possibly warming in the upper 80s towards the end of the week. Lows generally in the low- mid 60s. && .AVIATION /14Z THURSDAY THROUGH MONDAY/... As of 700 AM EDT Thursday... Weak low pressure lingers over the region early this morning. Fog has become dense across portions of central and interior SE VA. IFR-LIFR restrictions in fog and low CIGs at all terminals to start the TAF period, with improving conditions by 13-15Z. However, the next disturbance associated w/ the upper trough looks to bring another round of showers/tstms mainly along and E of I-95 by late morning. Local VSBYs will be reduced to 1-2SM in heavy downpours in any showers/tstms. In addition, smoke/HZ from Canadian wildfires will persist all day. Latest model runs suggest RIC has the best chc for seeing VSBYs reduced to 2SM or less this aftn while the remaining terminals are more likely to have widespread VSBYs of 3-5SM. Winds today will be rather light, generally becoming onshore near the coast by aftn. If it weren't the smoke from the Canadian wildfires, tonight would be VFR, but more likely at least MVFR flight restrictions will continue overnight and into Fri. Scattered aftn showers/tstms are expected Friday aftn as an upper trough slides through the area. Dry conditions are expected Saturday and Sunday. A chc of showers/tstms arrives Monday. && .MARINE... As of 330 AM EDT Thursday... Smoke from wildfires in Canada will continue to impacting the area through Fri and may occasionally cause reduced visibility over local waters when mixing is maximized. High pressure gradually builds in from the Great Lakes today into Sat, centering over the Carolinas Sat. Winds this morning were SW 5-10 kt. Winds become E 7-12 kt this afternoon with the seabreeze making it well inland. Scattered showers/storms will be possible from late morning through the afternoon as a shortwave aloft moves through. Winds may be locally stronger with any storms. Convection moves offshore by this evening with winds becoming S by midnight and NW by Fri morning. Winds will again follow the typical summertime diurnal pattern Fri and Sat, shifting from NW/N in the morning to onshore in the afternoon. High pressure moves offshore Sat night with winds becoming S 10-15 kt. A warm front lifts N late Sun night into early Mon with a cold front pushing through from the W late Mon night into Tues morning. S winds increase to 15-20 kt late Sun through early Mon night with SCAs possible. Winds become SW 10-15 kt late Mon night/early Tues morning behind the cold front. Waves and seas remain around 1 foot (1-2 ft at the mouth of the bay) and 2 ft respectively today through Sat. Waves and seas build Sat night into Mon with 2-3 ft waves and 4-5 ft seas possible from late Sun into early Tues. SCAs may be needed for elevated seas during this time. && .AKQ WATCHES/WARNINGS/ADVISORIES... MD...None. NC...None. VA...None. MARINE...None. && SYNOPSIS...AJZ/LKB NEAR TERM...AJZ/LKB SHORT TERM...LKB LONG TERM...LKB/SW AVIATION...AM/LKB MARINE...CP/RMM
Hazardous Weather Outlook National Weather Service Wakefield VA 912 AM EDT Thu Jun 8 2023 MDZ021>025-VAZ080>084-090-093-095>098-511>516-523>525-091315- Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches- Dinwiddie-Prince George-Charles City-New Kent-Gloucester-James City- Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach- Western Hanover-Eastern Hanover-Western Chesterfield- Eastern Chesterfield (Including Col. Heights)- Western Henrico (Including the City of Richmond)-Eastern Henrico- York-Newport News-Hampton/Poquoson- 912 AM EDT Thu Jun 8 2023 ...AIR QUALITY ALERT IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... This Hazardous Weather Outlook is for southeast Maryland, central Virginia, east central Virginia, eastern Virginia, south central Virginia and southeast Virginia. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Air Quality Alert. In addition, scattered thunderstorms late this morning and afternoon will be capable of producing hail and strong gusty winds. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Additional air quality issues will be possible on Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VAZ064-075>078-085-087>089-092-517>522-091315- Caroline-Westmoreland-Richmond-Northumberland-Lancaster-Middlesex- Greensville-Sussex-Surry-Southampton-Western King William- Eastern King William-Western King and Queen-Eastern King and Queen- Western Essex-Eastern Essex- 912 AM EDT Thu Jun 8 2023 This Hazardous Weather Outlook is for east central Virginia, eastern Virginia, north central Virginia and southeast Virginia. .DAY ONE...Today and tonight. A Code RED Air Quality Alert is in effect through midnight tonight for the Richmond Metro area. Please visit the Virginia D E Q Air Quality Web Site at http://www.deq.virginia.gov/AQforecast for more information as smoke from Canadian Wildfires will affect rural locations outside of the metropolitan areas. In addition, scattered thunderstorms late this morning and afternoon will be capable of producing hail and strong gusty winds. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Additional air quality issues will be possible on Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VAZ086-099-100-091315- Mathews-Accomack-Northampton- 912 AM EDT Thu Jun 8 2023 This Hazardous Weather Outlook is for eastern Virginia and southeast Virginia. .DAY ONE...Today and tonight. A Code RED Air Quality Alert is in effect through midnight tonight for the Hampton Roads area. Please visit the Virginia D E Q Air Quality Web Site at http://www.deq.virginia.gov/AQforecast for more information as smoke from Canadian Wildfires will affect rural locations outside of the metropolitan areas. In addition, scattered thunderstorms late this morning and afternoon will be capable of producing hail and strong gusty winds. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Additional air quality issues will be possible on Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ014>017-031-032-102-091315- Gates-Pasquotank-Camden-Western Currituck-Chowan-Perquimans- Eastern Currituck- 912 AM EDT Thu Jun 8 2023 ...AIR QUALITY ALERT IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... This Hazardous Weather Outlook is for northeast North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Air Quality Alert. In addition, scattered thunderstorms late this morning and afternoon will be capable of producing hail and strong gusty winds. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Additional air quality issues will be possible on Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VAZ048-060>062-065>069-079-509-510-091315- Fluvanna-Prince Edward-Cumberland-Goochland-Mecklenburg-Lunenburg- Nottoway-Amelia-Powhatan-Brunswick-Western Louisa-Eastern Louisa- 912 AM EDT Thu Jun 8 2023 This Hazardous Weather Outlook is for central Virginia and south central Virginia. .DAY ONE...Today and tonight. A Code RED Air Quality Alert is in effect through midnight tonight for the Richmond Metro area. Please visit the Virginia D E Q Air Quality Web Site at http://www.deq.virginia.gov/AQforecast for more information as smoke from Canadian Wildfires will affect rural locations outside of the metropolitan areas. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Additional air quality issues will be possible on Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ012-013-030-091315- Northampton-Hertford-Bertie- 912 AM EDT Thu Jun 8 2023 ...AIR QUALITY ALERT IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... This Hazardous Weather Outlook is for northeast North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Air Quality Alert. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Additional air quality issues will be possible on Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Wakefield VA
1115 AM EDT Thu Jun 8 2023
VAZ068-069-080-513-514-081600-
Western Chesterfield VA-Dinwiddie VA-Powhatan VA-Amelia VA-
Eastern Chesterfield (Including Col. Heights) VA-
1115 AM EDT Thu Jun 8 2023
...A strong thunderstorm will impact portions of Chesterfield,
northeastern Dinwiddie, southeastern Amelia and southeastern Powhatan
Counties through NOON EDT...
At 1114 AM EDT, Doppler radar was tracking a strong thunderstorm over
Moseley, moving east at 10 mph.
HAZARD...Winds in excess of 40 mph, pea size hail, and heavy rain.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible. Reduced visibilty and minor flooding possible.
This strong thunderstorm will be near...
Chesterfield Court House around 1200 PM EDT.
Other locations impacted by this storm include Pocahontas State Park,
Skinquarter, Beach, Winterpock, Addison, Holly Hills, Midlothian,
Clayville and Chesterfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3752 7782 3754 7760 3753 7759 3753 7757
3754 7756 3753 7754 3753 7753 3747 7751
3746 7749 3746 7748 3716 7749 3724 7788
TIME...MOT...LOC 1514Z 269DEG 11KT 3739 7776
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...45 MPH
ZimmermanSpecial Weather Statement
National Weather Service Wakefield VA
1122 AM EDT Thu Jun 8 2023
MDZ021-022-081600-
Dorchester MD-Wicomico MD-
1122 AM EDT Thu Jun 8 2023
...Strong thunderstorms will impact portions of western Wicomico and
Dorchester Counties through NOON EDT...
At 1121 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Preston to 7 miles southeast of Taylors
Island. Movement was east at 30 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Hurlock and Secretary around 1125 AM EDT.
Federalsburg around 1135 AM EDT.
Vienna around 1200 PM EDT.
Other locations impacted by these storms include Green Hill,
Catchpenny, Wetipquin, Brookview, Eldorado, Andrews, Royal Oak,
Honga, Mardela Springs and Elliott.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3869 7576 3846 7569 3846 7559 3829 7578
3830 7590 3836 7586 3830 7594 3831 7602
3834 7596 3832 7620 3833 7620 3833 7616
3839 7622 3831 7622 3831 7623 3832 7626
3831 7625 3831 7626 3838 7628 3870 7590
TIME...MOT...LOC 1521Z 267DEG 24KT 3867 7588 3838 7621
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...45 MPH
RogersSpecial Weather Statement
National Weather Service Wakefield VA
1128 AM EDT Thu Jun 8 2023
VAZ075>078-085-520-522-081615-
Middlesex VA-Northumberland VA-Richmond VA-Westmoreland VA-
Lancaster VA-Eastern Essex VA-Eastern King and Queen VA-
1128 AM EDT Thu Jun 8 2023
...Strong thunderstorms will impact portions of Middlesex, east
central King and Queen, Northumberland, southeastern Richmond,
southeastern Westmoreland, southeastern Essex and Lancaster Counties
through 1215 PM EDT...
At 1128 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Callao to near Center Cross. Movement was
southeast at 10 mph.
HAZARD...Winds in excess of 40 mph, half inch hail, and frequent
lightning.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible. Frequent cloud to ground lightning strikes.
Strong thunderstorms will be near...
Callao around 1135 AM EDT.
Lewisetta around 1145 AM EDT.
Heathsville around 1200 PM EDT.
Jamaica around 1205 PM EDT.
Urbanna, Church View and Morattico around 1215 PM EDT.
Other locations impacted by these storms include Lottsburg, Avalon,
Brook Vale, Bertrand, Reedville, Belle Isle State Park, Millenbeck,
Crouch, Mascot and Dodlyt.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3805 7652 3802 7651 3802 7647 3797 7641
3795 7634 3791 7626 3789 7624 3789 7623
3758 7659 3759 7660 3758 7661 3759 7661
3759 7662 3760 7665 3755 7666 3774 7694
3808 7654
TIME...MOT...LOC 1528Z 297DEG 10KT 3800 7653 3776 7681
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...45 MPH
RogersThe national radar mosaic for the moment the first event began.
6 hail, 1 thunderstorm wind. Local standard time, as filed.
Quarter size hail was reported near Matoaca Elementary School.
Large tree branches were downed near Matoaca Elementary School.
Quarter size hail was reported.
Half dollar size hail was reported. Over two inches in depth was on the ground.
Quarter size hail was reported.
Quarter size hail was reported.
Quarter size hail was reported. Video showed hail was covering the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2023Every state in 2023This day in weather historyWarnings in Virginia, June 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1105617, 1105634, 1105618, 1105620, 1105630, 1105632, 1105631.